Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

DVT,mild swelling in calf,warfarin injection,knee surgery

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
My husband was diagnosed last week with DVT in right thigh - he had pain and mild swelling in calf for 3 weeks before d-dimer test was done - 5224 He is a UK Commercial airline pilot - now on warfarin and Clexaine injectins - latest INR was 1.8 -He had a DVT same leg, though I think it was in the calf, 23 years ago after surgery on knee, it occoured that evening - will this be viewed as connected to the second DVT? In the UK you are not allowed to fly in the UK while on Warfarin. Mother who was not in the best of health had DVT after surgery - am I likely to be now viewed as a risk and possible chance of losing licence?
Posted Sun, 29 Apr 2012 in Bones, Muscles and Joints
Answered by Dr. Robert Galamaga 11 hours later

Your question is a good one and I'll try to provide you with some good information and recommendations regarding what is going on.

Regarding your husband in the past he had a XXXXXXX venous thrombosis after surgery. We regard this as a provoked thrombosis. More recently, however, he has encountered a from process which was not related to any kind of trauma or surgery and we regard this as unprovoked. In this setting. He needs to have a photo work up to see if there is some kind of factor in his blood which is leaving him more likely to form a blood clots.

There is a significant risk of sudden death for patients who have these kind of clots because as you know it could travel to the Long and create a pulmonary embolism. I think the risks of anticoagulation are small for him and he should be maintained on warfarin for at least three months. After that period of time it could be considered that the warfarin might be withdrawn. If he has blood work which shows that he has a real genetic predisposition for clotting then he may need to be on Coumadin for the rest of his life.

I realize that this has ramifications or his job but again we are talking about his life and overall survival here. In your case since your mom had a XXXXXXX venous thrombosis this does place you at slightly increased risk . What would be important to understand about your mother is the circumstance under which she had the thrombosis. If it was in the setting of trauma or surgery then it is less worrisome. She may have had some blood tests which would help you realize if she has some kind of disorder which could be passed on to you. Other than that I don't see any concern for you regarding your license.

Thank you again for submitting your question. I hope my response has been helpful and informative. I am here for you if you have any additional follow-ups.


Dr. Robert.
Above answer was peer-reviewed by
Follow-up: DVT,mild swelling in calf,warfarin injection,knee surgery 10 hours later
Many thanks for your prompt reply. However there seems to be two rationales of thinking in the UK - the 2 Doctors don't think that the two DVT's were connected. as you say one was provoked by surgery. However the blood nurses seem to think there is a connection, as it was in the same leg, and now this one is in the thigh - going over his old medical notes it does not state whether the 1st DVT was in the calf or the thigh. The blood nurses have indicated that a previous DVT can injure the vein leaving it vaulnerable to yet more DVT's - is this the case in your opinion?
My husband has also asked if he could come off the Warfarin early subject to a leg scan and has been told that he must stay on it for 6 months, then 6 weeks clear before he can have all his bloodtests done.
Is the fact that his mother had a DVT following her 1st surgery a pre-disposing factor - or will the Leiden V test tell us the answer to that?
Answered by Dr. Robert Galamaga 9 hours later
Hello and thanks for the followup.
The suggestion that an old DVT can injure the blood vessel and predispose to a new clot is somewhat theoretial. I am not familiar with any large peer-reviewed article in the literature which supports this - but I could be wrong. I would ask the nurses to provide you with documented evidence in the medical literature where this is clearly an accepted way of thinking.

I would not advise coming off coumadin before the 6 month period is complete. This is simply too risky and literature supports the length of anticoagulation to assure full and complete resolution of the clot and decrease risk of subsequent clot formation.

The mom having a clot around surgery - again is considered a provoked clot. I am not concerned that this is a clear genetic risk per se. There is a battery of testing which can be done to rule out a clotting tendency and among them is the protein C and S levels, antithrombin III, MTHFR gene mutation or others depending on the lab which is used.

Again I thank you for the query and followup. I remain available if you have any additional concerns.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor